Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 35, NWS Memphis, TN

July 29, 2005Itawamba County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 29, 2005, 11:13 AM CDT for Itawamba County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 11:13 AM CDT (16:13 UTC)
Expired
Jul 29, 2005, 1:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Itawamba County, MS

The radar

The Columbus AFB radar (KGWX), 39 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 291614
FFWMEG
MSC057-291815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1113 AM CDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 115 PM CDT

* AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN OVER SOUTHERN ITAWAMBA COUNTY. THE RAIN AREA HAS 
BEEN STATIONARY FOR THE LAST HOUR OR SO. OVER THE PAST 3 HOURS 2 TO 
4 INCHES OF RAINFALL HAS FALLEN ACROSS THE AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TREMONT...
  NEW SALEM...MANTACHIE...FULTON AND EVERGREEN.

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS. TURN AROUND, DONT DROWN

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3434 8854 3409 8853 3411 8822 3433 8818

$$
1 follow-up statement
000 
WGUS74 KMEG 291729
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1229 PM CDT FRI JUL 29 2005

MSC057-291739-
ITAWAMBA MS-
1229 PM CDT FRI JUL 29 2005

...THE FLASH FLOOD WARNING FOR ITAWAMBA COUNTY IS CANCELLED...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS 
ITAWAMBA COUNTY...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3434 8854 3409 8853 3411 8822 3433 8818

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 10:36 AM CDT, 37 minutes earlier.

Area forecast discussion, Jul 29, 10:36 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1036 AM CDT FRI JUL 29 2005

.UPDATE...
THERE IS QUITE A SPREAD IN WEATHER CONDITIONS ACROSS THE CWA THIS
MORNING. THE WEATHER RANGES FROM SUNNY IN NW AREAS TO CLOUDY WITH
ISOLATED SHOWERS OVER NE MS. WATER VAPOR IMAGERY AND RUC ANALYSIS
SHOWS SIGNIFICANT DRY AIR WORKING INTO THE REGION UNDER NW FLOW.
THERE IS ALSO A SHORTWAVE EMBEDDED IN THE NW FLOW OVER ARKANSAS AT
THIS TIME. LOW LEVEL MOISTURE AND ASSOCIATED CLOUDS AND PRECIP
HAVING A TOUGH TIME MOVING OUT OF NE MS. WILL UPDATE THE FORECAST TO
ADJUST CLOUD COVER ACROSS THE CWA. SLIGHT CHANCE POPS WILL BE LEFT
AS IS FOR NE MS DUE TO THE LOW LEVEL MOISTURE AND AN APPROACHING
SHORTWAVE. ALSO DROPPED HIGH TEMPS A CATEGORY IN NE MS DUE TO ALL OF
THE CLOUDS. 850 TEMPS OF 14C TO 15C SUPPORT HIGHS IN THE MID TO
UPPER 80S IN THOSE LOCATIONS THAT RECEIVE SUN TODAY AND THE CURRENT
FORECAST HAS A GOOD HANDLE ON THIS.

THE REST OF THE FORECAST LOOKS GOOD AND THE UPDATED ZONES WILL BE
SENT SHORTLY.

JFB

.PREVIOUS DISCUSSION ISSUED AT 315 AM FRI JUL 29...

COLD FRONT SITUATED WELL SOUTH OF THE REGION TODAY...FROM THE MID
ATLANTIC THROUGH CNTRL AL TO THE NORTHERN GULF. QUITE A BIT OF POST
FRONTAL CLOUDINESS ACRS NRN MS THIS MORNING WITH A FEW SHOWERS SOUTH
AND EAST OF TUPELO. HIGH PRESSURE WAS PUSHING INTO THE AREA FROM THE
MID MS VALLEY.

CLOUDS WILL DECREASE ACRS NRN MS TODAY AS COLD FRONT AND ASSOCD POST
FRONTAL MOISTURE PUSHES SOUTHEAST OF THE REGION. STILL ENUF
MOISTURE TO JUSTIFY A 20 POP ACRS NE MS TO COVER ANY SHOWERS THAT
REDEVELOP AS MID LEVEL SHORTWAVE PUSHES THROUGH. WEAK HIGH PRESSURE
WL CONT TO BUILD ACRS THE AREA WITH LIGHT NORTHERLY FLOW. TEMPS WL
REMAIN BELOW SEASONAL NORMS WITH HIGHS IN THE UPPER 80S AND LOW
HUMIDITIES.

TONIGHT THRU SUN NIGHT...SURFACE HIGH PRESSURE ACRS THE OH AND MID
MS VALLEYS AND A STRONG UPPER RIDGE OVER THE WESTERN PLAINS DOMINATE
THE WEATHER PATTERN. EXPECT DRY CONDS WITH A SLOW WARMING TREND FOR
THE MID SOUTH AND COMFORTABLE HUMIDITIES.

BY MON/MON NIGHT GFS INDICATING A WEAK UPPER LOW DEVELOPING ACRS THE
SRN MS VALLEY. MEANWHILE THE STALLED SFC FRONT ACRS THE GULF AND THE
SE U.S. WL START TO RETURN NORTHWARD WITH INCREASING MOISTURE ACRS
AT THE SRN PARTS OF THE FORECAST AREA LATER MON. CURRENT FORECAST
ADDRESSES THIS WELL WITH POPS ACRS NRN MS STARTING MON. ACCORDING TO
THE GFS...MOISTURE AND RAIN CHANCES WL PUSH NORTH THROUGH MID WEEK.
ECMWF SEEMS TO KEEP MOISTURE MORE SUPPRESSED TO THE SOUTH SO
UNCERTAINTY WITH FORECAST BEYOND MON IS HIGH. WL NOT MAKE ANY
CHANGES ATTM. CURRENT SLIGHT CHC/CHC FOR THE TUE-THU TIME FRAME IS
REASONABLE.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE
MO...NONE
MS...NONE
TN...NONE

SJM
Hazardous weather outlook, Jul 29, 3:30 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CDT FRI JUL 29 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
330 AM CDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.